Alert archive / Kansas / Tornado Warnings in 2024
Tornado Warning 20, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at Apr 30, 2024, 4:35 PM CDT for Marshall County, Nemaha County, Kansas. It was in force for 25 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 30, 2024, 4:35 PM CDT (21:35 UTC)
- Expired
- Apr 30, 2024, 5:00 PM CDT
- In force
- 25 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.0 in
Counties Marshall County, KS, Nemaha County, KS
The radar
The Topeka radar (KTWX), 81 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 30, 5:04 PM CDT | TORNADO | 4 Se Vermillion, KS | Visual confirmation of tornado southeast of Vermillion. |
| Apr 30, 5:10 PM CDT | TORNADO | 5 Sw Centralia, KS | Tornado hit a house at this location. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 30, 3:28 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.6 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -192 J/kg
- Mixed-layer LCL
- 1578 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
258
WFUS53 KTOP 302135
TORTOP
KSC117-131-302200-
/O.NEW.KTOP.TO.W.0020.240430T2135Z-240430T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
435 PM CDT Tue Apr 30 2024
The National Weather Service in Topeka has issued a
* Tornado Warning for...
West central Nemaha County in northeastern Kansas...
Southeastern Marshall County in northeastern Kansas...
* Until 500 PM CDT.
* At 435 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Frankfort, moving east at 25 mph.
HAZARD...Tornado and hail up to two inches in diameter.
SOURCE...Radar indicated rotation. At 430 PM, Emergency management
reported a developing wall cloud and funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Frankfort, Vermillion, and Baileyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3966 9650 3976 9650 3987 9618 3966 9615
TIME...MOT...LOC 2135Z 269DEG 20KT 3969 9645
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
$$
1012 follow-up statements
656
WWUS53 KTOP 302145
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
445 PM CDT Tue Apr 30 2024
KSC117-131-302200-
/O.CON.KTOP.TO.W.0020.000000T0000Z-240430T2200Z/
Nemaha-Marshall-
445 PM CDT Tue Apr 30 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR WEST
CENTRAL NEMAHA AND SOUTHEASTERN MARSHALL COUNTIES...
At 445 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Frankfort, moving east at 25 mph.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Frankfort, Vermillion, and Baileyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3966 9643 3979 9642 3987 9618 3966 9615
TIME...MOT...LOC 2145Z 269DEG 20KT 3969 9637
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
$$
101476
WWUS53 KTOP 302152
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
452 PM CDT Tue Apr 30 2024
KSC117-131-302200-
/O.CON.KTOP.TO.W.0020.000000T0000Z-240430T2200Z/
Nemaha-Marshall-
452 PM CDT Tue Apr 30 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR WEST
CENTRAL NEMAHA AND EAST CENTRAL MARSHALL COUNTIES...
At 452 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Vermillion, moving east at 25 mph.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Vermillion.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3966 9634 3976 9634 3981 9617 3966 9615
TIME...MOT...LOC 2152Z 269DEG 20KT 3969 9632
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
$$
101What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Apr 30, 2:41 PM CDT, 1 hour 54 minutes earlier. Its key messages:
- Thunderstorms developing this afternoon along a cold front will quickly becoming strong to severe with large hail, damaging winds and a few tornadoes possible.
- An active weather pattern continues Wednesday into Thursday and again this weekend with persistent chances for thunderstorms.
Area forecast discussion, Apr 30, 2:41 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Topeka KS 241 PM CDT Tue Apr 30 2024 .KEY MESSAGES... - Thunderstorms developing this afternoon along a cold front will quickly becoming strong to severe with large hail, damaging winds and a few tornadoes possible. - An active weather pattern continues Wednesday into Thursday and again this weekend with persistent chances for thunderstorms. && .DISCUSSION... Issued at 240 PM CDT Tue Apr 30 2024 Another afternoon and evening of severe weather is shaping up once again across the central Plains as a mid-level wave approaches from the west and has begun to eject into Nebraska as noted on water vapor imagery. Surface analysis across Kansas shows a deep surface trough and low over central Kansas with a cold front and dry line extending south into southwestern Kansas. Strong warm sector WAA has pushed 60 degree dewpoints as far north was eastern Nebraska with mid-60 degree dewpoints beginning to make their way into east- central Kansas. With ample afternoon warming, temperatures across the area have reached the low to mid 80s and will be expected to warm a few degrees further over the next several hours. Over the next few hours, residual BL capping that is noted in the TOP 18z sounding will slowly erode as the cold front approaches from the west. MLCAPE values ranging from 2500-3500 J/kg, 0-6 km shear of 35-50 knots (higher values in northeastern Kansas and lower values in central Kansas), 7.5-8 C/km mid-level lapse rates and increasing low-level wind shear will be present ahead of the boundary late this afternoon and evening, setting the stage for severe storms in eastern Kansas. CAMs over the past 6 hours have been fairly consistent in developing convection between the 21-23z timeframe along the boundary draping from Seneca to Council Grove. Convection should quickly intensify from there, zipping down the frontal boundary into southeastern Kansas. Given the environment, very large hail (up to 2+ inches), damaging winds (>70 mph) and a few tornadoes will be possible with the strongest and most organized supercells. Shear vector orientation in relation to the surface boundary should keep convection isolated for several hours before the boundary begins to move more southeast this evening promoting the congealing of storms. Another thing that will need to be watched is how the LLJ will impact ongoing convection into the evening hours. An increase in 0-1 km and 0-3 km shear should point to an increase in tornadic activity just after sunset. If convection can stay isolated enough until then, a tornado or two cannot be ruled out. With storms moving rather quickly across the area tonight, not expecting a widespread flooding concern. That said, as the front begins to move more south/southeastward south of I-35, a localized flooding concern could take shape, especially in areas that saw several inches of rain the past week. FFG across this area is currently sitting around 1-2 inches, and with HREF QPF probabilities ranging from 0.75-1.5 inches, we could see localized flooding south of I-35. Issued a Flood Watch for Anderson and Coffey counties as that seems to be the area with the highest chances for hydro concerns. By early Wednesday morning, the surface and 850mb boundaries will stall across southern Kansas and northern Oklahoma, keeping the better QPF axis to our south. Throughout the day Wednesday, another mid-level wave will deepen another lee cyclone in southwestern Kansas and push the stalled boundary north as a warm front. Rain and storm chances along the frontal boundary will continue for much of the day Wednesday and might help to mitigate Wednesday evening's severe weather chances. Given MUCAPE around 1000 J/kg and decent wind shear, some elevated warm advection storms Wednesday could become strong to marginally severe with hail being the main hazard. By Wednesday afternoon, the surface low moving out of southwestern Kansas could begin to develop convection along the dry line in far south-central/central Kansas. This convection will race off to the northeast and could impact portions of north-central Kansas Wednesday evening and overnight into Thursday. There still remains a fair amount of uncertainty with how well these storms will be able to maintain their strength as they approach north-central Kansas with Wednesday morning convection possibly stunting severe parameters across the area. Any storms that can sustain themselves will pose risks for large hail, damaging winds and an isolated tornado. Confidence still is medium/high with all of the area having a threat of heavy rainfall Wednesday afternoon into Thursday as strong moisture convergence along the frontal boundary becomes draped across the area. A Flood watch may be needed for this timeframe. Precipitation chances will begin to decrease into Friday morning as the upper trough axis shifts to the east and surface ridging builds into the area. A few more waves moving across the Plains will keep mention of thunderstorms in the extended forecast into early next week, so not many hints of many breaks in the active weather appears likely. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1231 PM CDT Tue Apr 30 2024 Several aviation hazards over the TAF, first with winds this afternoon and later with thunderstorm concerns. Winds will remain gusty this afternoon out of the south, gusting upwards of 30 mph. A frontal boundary moving in from central Nebraska will develop convection around the terminals between 22-00z this evening, with better confidence in convection at KTOP and KFOE. Storms will likely develop near KMHK and quickly move east. Following the cold frontal passage, winds will shift to the northwest, becoming calmer into Wednesday morning. Some rain and thunderstorm chances will increase late Wednesday morning and into the afternoon as a warm front pushes north. && .TOP WATCHES/WARNINGS/ADVISORIES... Flood Watch from 8 PM CDT this evening through Wednesday morning for KSZ058-KSZ059. && DISCUSSION...Griesemer AVIATION...Griesemer
Hazardous weather outlook, Apr 30, 2:52 PM CDT, 1 hour 43 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 252 PM CDT Tue Apr 30 2024 KSZ008>012-020>024-026-034>040-054>056-012000- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin- 252 PM CDT Tue Apr 30 2024 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Thunderstorms developing along a frontal boundary will quickly become strong to severe this afternoon and evening with all modes of severe weather possible. Hail up to 2 inches, 70 mph wind gusts and a few tornadoes are possible. Locally heavy rainfall will also be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will be possible throughout the day Wednesday along a warm front with some storms becoming strong to marginally severe. The main hazards will be hail. Later in the evening could see strong to severe storms moving out of central Kansas that could pose a risk for all severe weather modes. Several rounds of thunderstorms could generate heavy rainfall and increase the potential for flooding and flash flooding. Be sure to remain up to date with the latest forecast information. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf KSZ058-059-012000- Coffey-Anderson- 252 PM CDT Tue Apr 30 2024 ...FLOOD WATCH IN EFFECT FROM 8 PM CDT THIS EVENING THROUGH WEDNESDAY MORNING... This Hazardous Weather Outlook is for east central Kansas. .DAY ONE...This afternoon and tonight. Thunderstorms developing along a frontal boundary will quickly become strong to severe this afternoon and evening with all modes of severe weather possible. Hail up to 2 inches, 70 mph wind gusts and a few tornadoes are possible. Locally heavy rainfall will also be possible. A Flood Watch has been issued. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will be possible throughout the day Wednesday along a warm front with some storms becoming strong to marginally severe. The main hazards will be hail. Several rounds of thunderstorms could generate heavy rainfall and increase the potential for flooding and flash flooding. Be sure to remain up to date with the latest forecast information. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Special weather statement, Apr 30, 3:23 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Topeka KS
323 PM CDT Tue Apr 30 2024
KSZ010-302100-
Marshall-
323 PM CDT Tue Apr 30 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN MARSHALL COUNTY THROUGH
400 PM CDT...
At 323 PM CDT, Doppler radar was tracking a strong thunderstorm near
Blue Rapids, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to vegetation is
possible.
Locations impacted include...
Blue Rapids, Frankfort, and Waterville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3967 9624 3965 9624 3957 9673 3967 9681
3988 9645
TIME...MOT...LOC 2023Z 241DEG 29KT 3964 9668
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
101Local storm report, Apr 30, 3:58 PM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
358 PM CDT Tue Apr 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM Hail Frankfort 39.71N 96.42W
04/30/2024 M1.75 Inch Marshall KS Trained Spotter
&&
AJLocal storm report, Apr 30, 4:17 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
417 PM CDT Tue Apr 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM Hail 5 E Olsburg 39.43N 96.52W
04/30/2024 E1.00 Inch Pottawatomie KS Emergency Mngr
&&
AJThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 1:32 PM CDT | Flood Watch | TOP | Anderson, Coffey | 7 hr |
| Apr 30, 3:23 PM CDT | Special Weather Statement | TOP | Marshall | 37 min |
| Apr 30, 3:32 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 28 min |
| Apr 30, 3:59 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 31 min |
| Apr 30, 4:03 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 27 min |
| Apr 30, 4:07 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 23 min |
| Apr 30, 4:26 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 34 min |
| Apr 30, 4:28 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 32 min |
| Apr 30, 4:28 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 32 min |
| Apr 30, 4:37 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris | 23 min |
| Apr 30, 4:40 PM CDT | Tornado Warning | TOP | Pottawatomie | 35 min |
| Apr 30, 4:47 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 28 min |
| Apr 30, 4:49 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Marshall, Nemaha | 26 min |
| Apr 30, 4:55 PM CDT | Tornado Warning | TOP | Marshall, Nemaha | 35 min |
| Apr 30, 5:04 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 26 min |
| Apr 30, 5:07 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Wabaunsee | 23 min |
| Apr 30, 5:12 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Wabaunsee | 33 min |
| Apr 30, 5:12 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 33 min |
| Apr 30, 5:22 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee | 38 min |
| Apr 30, 5:24 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Lyon, Morris, Wabaunsee | 36 min |
| Apr 30, 5:28 PM CDT | Tornado Warning | TOP | Nemaha | 32 min |
| Apr 30, 5:38 PM CDT | Tornado Warning | TOP | Jackson, Pottawatomie, Shawnee | 22 min |
| Apr 30, 5:46 PM CDT | Tornado Warning | TOP | Jackson, Nemaha | 29 min |
| Apr 30, 5:49 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 26 min |
| Apr 30, 5:49 PM CDT | Tornado Warning | TOP | Jackson, Shawnee | 26 min |
| Apr 30, 5:54 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 36 min |
| Apr 30, 6:06 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson | 24 min |
| Apr 30, 6:11 PM CDT | Tornado Warning | TOP | Jackson, Jefferson, Shawnee | 34 min |
| Apr 30, 6:29 PM CDT | Special Weather Statement | TOP | Osage | 31 min |
| Apr 30, 6:31 PM CDT | Tornado Warning | TOP | Douglas, Jefferson, Shawnee | 44 min |
| Apr 30, 6:36 PM CDT | Tornado Warning | TOP | Douglas, Jefferson, Shawnee | 39 min |
| Apr 30, 6:48 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Osage, Shawnee | 27 min |
| Apr 30, 6:57 PM CDT | Tornado Warning | TOP | Douglas, Jefferson | 33 min |
Nearby
Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.